Pennsylvania, 2020

Flash Flood and Flood in Pennsylvania, July 10, 2020

July 10, 2020 · NWS PBZ · 20 events in 7 counties and zones

A shortwave trough and its associated surface cold front advanced across the upper Midwest and Great Lakes on July 10th. Conditions were favorable for strong/ severe downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A shortwave trough and its associated surface cold front advanced across the upper Midwest and Great Lakes on July 10th. Conditions were favorable for strong/ severe downburst winds. HREF models at the time suggested a period of 1500 MUCAPE across the western counties, steep low-level lapse rates, and surface delta theta-e values approaching 20K. Flooding was likely due low shear and PWAT values near 1.5-1.8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 10, 12:15 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 10, 12:15 PM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
115 PM EDT Fri Jul 10 2020

.SYNOPSIS...
Scattered thunderstorms are expected this afternoon/evening as a cold
front approaches.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front, currently situated in western Indiana, will continue
to advance into the Ohio River Valley later today. With another hot
day upon us (temps in the low-90s), pre-frontal storms will likely
ignite shortly after lunch. With high PW's (over 1.7 inches), steep
low and mid- level lapse rates, SBCAPE over 3000 J/kg, and DCAPE
ranging between 800 to 1000 J/kg across the region, a few storms may
produce damaging wind. The "Wind INDEX" or "WINDEX" on the latest GFS
suggests winds 50 to 65 kts may occur under these downbursts. The
Weather Prediction Center has maintained a 'Slight' risk for
excessive rain across our region; isolated areas hit hard by rain
over the last few days may be vulnerable to flash flooding (3hr FFG
near the Pittsburgh region is 1.50 to 2.00 inches).

Showers and thunderstorms will continue overnight as the center of
a low pressure system lingers over Lake Erie. By this time, storms
are expected to be non-severe due to the loss of daytime heating.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
By early Saturday morning, the low pressure system mentioned above
will swing across I-80 and morph into a weak trough. Scattered
showers will continue but thunderstorm chances will be low due heavy
cloud coverage should hinder destabilization sufficiently to keep
storm strength in check.

A brief break in precipitation is expected Saturday night, but
another shortwave dipping into the middle Ohio Valley will provide
another round of showers and thunderstorms on Sunday. A strong
shortwave and a good 850mb moisture feed may provide another soaking
rain in some locations. Warm advection will help push temperatures a
bit higher during the afternoon, into the mid 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Continued troughing aloft will keep rain chances and seasonable
temperatures in the forecast Sunday night and Monday. Thereafter,
troughing over western Canada will help to drive 500mb heights upward
across much of the eastern CONUS. Heat will return to our region,
with the 90 degree level likely to be breached once again in most
areas by Wednesday and Thursday. Rain chances will be limited to
mainly isolated diurnal convection.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
VFR is expected with shower and thunderstorm potential increasing mid
to late aftn as a trough crosses the Upper Ohio Valley region. There
is an increased threat of strong downburst winds with stronger storms
today.

Convection will taper off through the evening as instability wanes,
though a few showers are still possible as the trough completes its
passage. MVFR cigs are then expected late tonight with low level
moisture.

.Outlook...
Periodic restriction and shra/tstm potential is expected through
Mon, especially during the aftn/eve, as a series of troughs cross the
region.

&&

.CLIMATE...
Today is expected to be the last day in the recent streak of
high temperatures of 90 degrees or higher at a few climate sites.
Here is a summary of the most-recent 90+F stretches at each site
where 90 or higher is forecast today:

Pittsburgh (7/3-7/10/2020): prior 8-day stretch ended 8/20/1995
Morgantown (7/2-7/10/2020): prior 9-day stretch ended 8/4/1995
Wheeling (7/4-7/10/2020): prior 7-day stretch ended 7/27/2016

The current forecast calls for Zanesville to only reach 89 today.
If that forecast is correct, it will end the 90+F streak at six
days. That streak length was last reached in July 2012, with the
streak actually reaching seven days and ending on July 8th that
year.

The 90+F run at Dubois ended on Tuesday, as the mercury only got
to 89.  The streak of 3 days was last matched in 2016, ending on
July 25th of that year.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 10, 3:08 AM EST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
408 AM EDT Fri Jul 10 2020

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
031-WVZ001>004-012-021-509-110815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Beaver-Allegheny-Washington-Greene-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
408 AM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected during the afternoon
and evening hours. A few storms may approach severe limits, with
damaging wind gusts being the primary threat. The stronger storms
will also be capable of producing heavy rain and localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-PAZ009-015-016-022-023-073>076-WVZ510>514-110815-
Garrett-Forest-Clarion-Jefferson PA-Armstrong-Indiana-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
408 AM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 10, 1:24 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
224 PM EDT Fri Jul 10 2020

OHZ048-057-101900-
Coshocton-Muskingum-
224 PM EDT Fri Jul 10 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHWESTERN COSHOCTON AND NORTHERN MUSKINGUM COUNTIES...

At 224 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northeast of Hanover to near
Frazeysburg to 7 miles east of Thornport. Movement was east at 45
mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Zanesville...                     Coshocton...
New Concord...                    North Zanesville...
Dresden...                        Frazeysburg...
Pleasant Grove...                 Conesville...
Gratiot...                        Norwich...
Bridgeville...                    Otsego...

This includes  Interstate 70 in Ohio near mile marker 143, and
between mile
  markers 145 and 169.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3995 8223 3995 8220 4022 8218 4025 8210
      4033 8177 4007 8174 3993 8175 3992 8223
TIME...MOT...LOC 1824Z 264DEG 38KT 4019 8221 4010 8219 3995 8228

Brown
Special weather statement, Jul 10, 1:34 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
234 PM EDT Fri Jul 10 2020

OHZ041-PAZ013-020-101900-
Columbiana-Lawrence-Beaver-
234 PM EDT Fri Jul 10 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHEASTERN COLUMBIANA...
NORTHWESTERN BEAVER AND SOUTHWESTERN LAWRENCE COUNTIES...

At 233 PM EDT, strong thunderstorms were clustered over Columbiana,
moving northeast at 35 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Columbiana...                     East Palestine...
Lisbon...                         Leetonia...
New Waterford...                  Rogers...
S.n.p.j....                       Negley...

This includes  Pennsylvania Turnpike near mile marker 1.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4079 8046 4072 8072 4083 8086 4090 8079
      4090 8052 4100 8052
TIME...MOT...LOC 1833Z 215DEG 31KT 4085 8068
Special weather statement, Jul 10, 1:59 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
259 PM EDT Fri Jul 10 2020

OHZ041-PAZ013-020-101930-
Columbiana-Lawrence-Beaver-
259 PM EDT Fri Jul 10 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHEASTERN COLUMBIANA...
NORTHWESTERN BEAVER AND SOUTHWESTERN LAWRENCE COUNTIES...

At 259 PM EDT, strong thunderstorms were clustered near East
Palestine, moving northeast at 30 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
East Palestine...                 Ellwood City...
New Waterford...                  Big Beaver...
New Beaver...                     Ellport...
Bessemer...                       Koppel...
Wampum...                         New Galilee...
Enon Valley...                    Darlington...

This includes  Pennsylvania Turnpike between mile markers 1 and 13.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4087 8024 4074 8042 4082 8062 4090 8059
      4090 8052 4099 8052
TIME...MOT...LOC 1859Z 213DEG 28KT 4084 8047
Special weather statement, Jul 10, 2:00 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
300 PM EDT Fri Jul 10 2020

OHZ057-101945-
Muskingum-
300 PM EDT Fri Jul 10 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT MUSKINGUM COUNTY...

At 259 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Zanesville to near New Lexington.
Movement was northeast at 20 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Zanesville...                     New Concord...
South Zanesville...               North Zanesville...
Philo...                          Pleasant Grove...
Fultonham...                      Norwich...
Cannelville...                    Chandlersville...
Ruraldale...                      Bridgeville...

This includes  Interstate 70 in Ohio between mile markers 149 and
170.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3989 8216 4006 8206 4014 8172 3993 8173
      3976 8180 3977 8207 3982 8208 3982 8217
TIME...MOT...LOC 1859Z 242DEG 17KT 3995 8212 3968 8230

Brown
Special weather statement, Jul 10, 2:10 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
310 PM EDT Fri Jul 10 2020

PAZ020-029-101945-
Beaver-Washington-
310 PM EDT Fri Jul 10 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHWESTERN WASHINGTON AND
SOUTHWESTERN BEAVER COUNTIES...

At 310 PM EDT, strong thunderstorms were clustered 7 miles southwest
of Imperial, or 10 miles northeast of Avella, moving northeast at 30
mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Weirton...                        Burgettstown...
Frankfort Springs...              Atlasburg...
Slovan...                         Raccoon Creek State Park...
Midway...                         Langeloth...
Hanover Township...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4036 8025 4028 8052 4045 8052 4052 8042
TIME...MOT...LOC 1910Z 235DEG 27KT 4041 8038
Local storm report, Jul 10, 2:15 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       3 SSE SALEM             40.87N 80.84W
07/10/2020  M2.09 INCH       COLUMBIANA         OH   MESONET

            MESONET STATION SLMO1 2.6 SE SALEM.

&&

The radar

The Pittsburgh radar (KPBZ), 41 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 10, 2:16 PM EST
Where
Lawrence County, 0.87 mi SE of Irish Ripple
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.890, -80.340

Local law enforcement reported power lines down.

Thunderstorm Wind, Lawrence

When
July 10, 2:16 PM EST
Where
Lawrence County, 1.25 mi ENE of Bessemer Gwin Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.960, -80.460

Local law enforcement reported numerous trees down in this vicinity.

Thunderstorm Wind, Lawrence

When
July 10, 2:25 PM EST
Where
Lawrence County, 1.04 mi E of Lawrence Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.950, -80.350

Local law enforcement reported numerous trees down.

Thunderstorm Wind, Mercer

When
July 10, 2:56 PM EST
Where
Mercer County, 1.25 mi ENE of London
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.160, -80.130

Trees and power lines down in this vicinity.

Thunderstorm Wind, Mercer

When
July 10, 3:13 PM EST
Where
Mercer County, 0.69 mi S of Grove City
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.160, -80.080

Local 911 Call Center reported trees down in this vicinity.

Thunderstorm Wind, Mercer

When
July 10, 3:13 PM EST
Where
Mercer County, 1.73 mi NW of New Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.440, -80.150

A local 911 Call Center reported trees down in this vicinity.

Thunderstorm Wind, Mercer

When
July 10, 3:15 PM EST
Where
Mercer County, 0.86 mi SW of Grove City
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.160, -80.090

A local 911 Call Center reported power lines down on West Poplar.

Thunderstorm Wind, Fayette

When
July 10, 4:26 PM EST
Where
Fayette County, 0.69 mi N of Uniontown North
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.930, -79.720

Local 911 Call Center reported roof blown off.

Thunderstorm Wind, Fayette

When
July 10, 4:29 PM EST
Where
Fayette County, 0.53 mi W of Upper Middletown
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
39.970, -79.780

Social media report of a number of trees down near Bittner Road.

Thunderstorm Wind, Allegheny

When
July 10, 4:50 PM EST
Where
Allegheny County, 0.53 mi E of Imperial
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.450, -80.240

A NWS Employee reported numerous trees and large branches down.

Thunderstorm Wind, Washington

When
July 10, 5:00 PM EST
Where
Washington County, 0.69 mi N of Van Voorhis
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.180, -79.980

A trained spotter reported a large tree down across Cracker Jack Road.

Thunderstorm Wind, Allegheny

When
July 10, 5:07 PM EST
Where
Allegheny County, 0.69 mi N of Ingram
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
40.440, -80.080

A local citizen reported a tree down through a house on the 200 Block of West Steuben Street.

Thunderstorm Wind, Allegheny

When
July 10, 5:10 PM EST
Where
Allegheny County, 0.53 mi W of Rook
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.400, -80.080

A local 911 Call Center reported trees and wires down.

Thunderstorm Wind, Allegheny

When
July 10, 5:15 PM EST
Where
Allegheny County, 0.69 mi N of Option
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.440, -79.980

Local law enforcement reported power lines down 3030 Fredrick Street.

Thunderstorm Wind, Allegheny

When
July 10, 5:15 PM EST
Where
Allegheny County, 0.69 mi S of Glenfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.510, -80.130

A 911 Call Center reported live wires down.

Thunderstorm Wind, Westmoreland

When
July 10, 5:15 PM EST
Where
Westmoreland County, 0.53 mi W of Pricedale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.130, -79.860

A local 911 Call Center reported a tree blocking the intersection fo Broad Ave and Bedsworth.

Thunderstorm Wind, Fayette

When
July 10, 5:30 PM EST
Where
Fayette County, 0.69 mi N of Leith
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.910, -79.720

A local 911 Call Center reported trees and wires down.

Flash Flood, Fayette

When
July 10, 5:45 PM EST to 7:45 PM EST
Where
Fayette County, 0.69 mi S of Bute to 1.1 mi N of Oliver
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.940, -79.720

Flooding reported in north Union Township.

Thunderstorm Wind, Armstrong

When
July 10, 6:10 PM EST
Where
Armstrong County, 0.52 mi W of Christy Manor
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.730, -79.530

Trees were reported down in Crooked Creek Park via social media.

Flood, Allegheny

When
July 10, 7:10 PM EST
Where
Allegheny County, (Agc)allegheny Co Ar to 0.83 mi N of Edgewood
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.350, -79.930

Emergency managers reported flooding along Lebanon Church Road. Flooding reported at the 4700 Block of Wallingford Street; flooding in the vicinity of Sharpsburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903821, 903822, 903823, 903824, 903826, 903827, 903828, 903829, 903830, 903832, 903834, 903835, 903836, 903837, 903838, 903839, 903840, 903866, 904066, 903856.